Heavy Rain, Emmet
- When
- July 25, 5:17 PM CST
- Where
- Emmet County, 1.71 mi SE of Estherville
- Reported by
- Emergency Manager
- Coordinates
- 43.400, -94.830
Minor street flooding reported with wind gusts to 35 MPH and frequent cloud to ground lightning.
A very hot airmass was in place over Iowa, though it was capped through the daytime hours. High temperatures reached the mid to upper 90s in the north and 100 to 108 across the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very hot airmass was in place over Iowa, though it was capped through the daytime hours. High temperatures reached the mid to upper 90s in the north and 100 to 108 across the south. A cold front moved into northwest Iowa during the afternoon. Dewpoint temperatures pooled along the front to the 65 to 70 degree range. The atmosphere became unstable with the lifted index falling to around -5 C and CAPE increasing to between 2000 and 4000 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was between 400 and 700 J/kg, but the freezing level was around 15,000 feet and shear 20 kts or less. Precipitable water values were high at around 2 inches. The primary mode of severe weather was high winds. A line of thunderstorms formed along the cold front during the early evening hours, rapid intensification once they broke through the cap. The storms became cold pool dominated by mid evening with the outflow boundary leading the storms by about 30 miles. Most of the storms produced winds of 50 to 60 MPH, with a few gusts of 65 to 75 MPH. The highest winds were in Carroll and Poweshiek Counties. Downdraft CAPE was between 1200 and 1800 J/kg. There was little tornado threat with the LCL between 2500 and 3500 meters. There were a few reports of hail, but most of the hail was under an inch in diameter and not a primary event. One report of golf ball size hail was received from the Ruthven area in Palo Alto County. Winds caused numerous power outages and also damaged many trees. As a storm moved through Boone County, the Central Iowa Expo building was flattened. It was under construction with three sides of the building completed. High winds at the Ames Airport flipped a plane over from the same storm that moved through Boone County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:37 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT WED JUL 25 2012 .SHORT TERM /TONIGHT/... MAIN FORECAST CONCERN IS WITH TIMING OF COLD FRONT AND CONVECTION POTENTIAL THIS EVENING INTO THE OVERNIGHT HOURS. NAM/RAP SEEM TO HAVE A DECENT HANDLE ON INITIATION OF CONVECTION AND LEANED TOWARD TIMING OF FRONT/POPS. THE 16Z HRRR HAS SOME ISOLATED CONVECTION DEVELOPING B/T 22-00Z BUT THINKING CAP IS STILL TOO STRONG FOR MUCH CONVECTION TO GET GOING UNTIL AFTER 00Z. REALLY CUT BACK ON POPS UNTIL AFTER 00Z OVER THE CENTRAL AND SOUTHEAST CWA. THE 12Z 4.0KM WRF MODEL RUNS FROM NSSL AND NCEP BOTH HAVE VERY SPOTTY PRECIP THROUGH TONIGHT...AND SORT OF LIGHTS UP THE FRONT SOUTH OF INTERSTATE 80 AFTER 02Z THURSDAY. HAVE LOW CONFIDENCE WITH ANY WIDESPREAD SIGNIFICANT CONVECTION TONIGHT. MODELS FORECASTING PW VALUES NEAR 2 INCHES GENERALLY ALONG THE FRONT...AND 1-1.5 INCHES BEHIND IT. HOWEVER...WITH SUCH SPOTTY CONVECTION AND LOWERED QPF AMOUNTS TO LESS THAN A HALF INCH THROUGHOUT THE FORECAST AREA...ESPECIALLY WITH SUCH HIGH BASED CONVECTION. PLENTY OF SURFACE BASED INSTABILITY...BUT LITTLE IF ANY EFFECTIVE SHEAR AVAILABLE...AS WELL AS FORCING OTHER THAN THE FRONTAL BOUNDARY TONIGHT. THINKING MAIN SEVERE THREAT WILL BE WINDS WITH THE DRY AIRMASS PRESENT. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... LARGE SCALE MAINLY POST FRONTAL FORCING SHOULD BE JUST EXITING FORECAST AREA BY THE START OF THE PERIOD SO ANY LINGERING PRECIP...IF ANY...SHOULD BE MOVING INTO MO AND IL. FORECAST DRY AFTER 15Z. PREVIOUS FORECAST HAD LOW POPS BRUSHING NERN IA BY LATE AFTERNOON BUT CANNOT REALLY FIND ANY SUPPORT FOR THIS WITH LIMITED FORCING AND INSUFFICIENT MOISTURE...AND EVEN THAT LOOKS TO BE POST 00Z. UPSTREAM NRN PLAINS AIRMASS WILL GRADUALLY PASS THROUGH IA DURING THE DAY BUT DEEP NW FLOW AND MIXING WILL STILL ALLOW CENTRAL/SRN HIGHS TO REACH LOW/MID 90S BY AFTERNOON. DO NOT ANTICIPATED ENOUGH PRECIP TONIGHT TO AFFECT THAT. BLEND OF SREF/NAM SOUNDINGS SEEMS REASONABLE. NRN PLAINS SURFACE RIDGE WILL RETURN IA TEMPS TO NORMAL FOR FRI WITH CONTINUED DRY WEATHER AS GREAT LAKES SHORT WAVE DEPARTS. THIS WILL BE FOLLOWED BY AN EXTENDED PERIOD OF ROCKIES AND HIGH PLAINS RIDGING...RIGHT INTO WED AND BEYOND...LEAVING IA WITH WARM BUT NOT EXTREME TEMPS AND LOW END PRECIP POTENTIAL. CHANCES INCREASE SOMEWHAT THIS WEEKEND AS SHORT WAVE TOPS THE RIDGE INCREASING FORCING...ESPECIALLY THERMODYNAMIC...BY SAT. THIS WEAK FORCING LINGERS INTO SUN...AND POSSIBLY EARLY MON LEADING TO SEVERAL DAYS WORTH OF CHANCE POPS. MODELS CONTINUE TO DABBLE IN WEAK QPF EVENTS AFTER THIS TIME...BUT THERE IS REALLY NO CONSISTENT FORCING FEATURE TO LATCH ONTO SO HAVE LEFT MON NIGHT-WED DRY AT THIS POINT. REGARDING TEMPS..ONLY REAL CONCERN IS LOW CONFIDENCE FORECAST SATURDAY. QUESTIONS ON HOW MUCH WE WILL MIX IN NEW REGIME WITH LIGHT WINDS. HAVE PRETTY MUCH MIXED THINGS OUT TO 900-850MB OR MORE...MIXING SEASONALLY...BUT FEEL NAM IS UNDERDONE WHICH SEEMS TO BE THE CASE AT TIMES IN WEAK FLOW. && .AVIATION...25/18Z STRONG SOUTHWEST FLOW AND DEEP MIXING WILL CONTINUE AHEAD OF THE COLD FRONT THROUGH THE LATE AFTERNOON/EARLY EVENING. HAVE LOW CONFIDENCE WITH TIMING AND LOCATION OF CONVECTION WITH THE FRONT MOVING THROUGH. LATEST 4.0KM WRF-NMM SUGGEST SPOTTY CONVECTION ALONG AND BEHIND THE FRONT...SO JUST HAVE MENTION OF VCTS ATTM. OTHERWISE...WINDS BEGIN TO MIX AGAIN OUT OF THE WEST NORTHWEST TOMORROW LATE IN THE MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE- CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-HAMILTON-JASPER-LUCAS- MADISON-MAHASKA-MARION-MONROE-POLK-RINGGOLD-SAC-STORY-TAYLOR-UNION- WAPELLO-WARREN-WAYNE-WEBSTER HEAT ADVISORY UNTIL 7 PM CDT BLACK HAWK-BREMER-BUTLER-FRANKLIN-GRUNDY-HARDIN-HUMBOLDT-MARSHALL- POCAHONTAS-POWESHIEK-TAMA-WRIGHT && SHORT TERM/AVIATION...PODRAZIK LONG TERM...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 547 AM CDT WED JUL 25 2012 IAZ004>007-015>017-261100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 547 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EVENING. SOME STORMS MAY BE SEVERE WITH HIGH WIND THE PRIMARY THREAT. THERE IS A LOW CHANCE FOR LARGE HAIL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED FROM THIS AFTERNOON AND EVENING BETWEEN 300 PM AND 900 PM. IAZ023>028-037>039-049-050-062-261100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY- BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 547 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED FROM LAST THIS AFTERNOON THROUGH TONIGHT. SOME STORMS MAY BE SEVERE WITH HIGH WINDS THE PRIMARY THREAT. A FEW STORMS MAY PRODUCE LARGE HAIL AS WELL. GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH...WITH HIGHER GUSTS...COMBINED WITH LOW HUMIDITY AND DRY CONDITION WILL RESULT IN ENHANCED FIRE CONDITIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING BETWEEN 300 PM AND 1100 PM. IAZ033>036-044>048-057>061-070>075-081>086-092>097-261100- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 547 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED FROM LAST THIS AFTERNOON THROUGH TONIGHT. SOME STORMS MAY BE SEVERE WITH HIGH WINDS THE PRIMARY THREAT. A FEW STORMS MAY PRODUCE LARGE HAIL AS WELL. GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH...WITH HIGHER GUSTS...COMBINED WITH LOW HUMIDITY AND DRY CONDITION WILL RESULT IN ENHANCED FIRE CONDITIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 300 PM AND MIDNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 536 PM CDT WED JUL 25 2012 IAZ004-252300- EMMET- 536 PM CDT WED JUL 25 2012 AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF ESTHERVILLE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE... WALLINGFORD... GRUVER... DOLLIVER... ESTHERVILLE AIRPORT... STAY ALERT IN CASE A WARNING IS NEEDED FOR THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JUNGBLUTH
The national radar mosaic for the moment the first event began.
49 thunderstorm wind, 11 hail, 1 heavy rain. Local standard time, as filed.
Minor street flooding reported with wind gusts to 35 MPH and frequent cloud to ground lightning.
Branches blown down by high winds.
Large six to eight inch diameter tree branches down. Dime size hail also reported.
Small limbs were breaking with winds estimated of 50 MPH.
Widespread damage throughout the town of Carroll. Numerous branches, power lines, and street signs down.
Multiple branches down throughout the town of Breda. Generally an inch in diameter.
Tree branches of six to eight inches in diameter were down. Numerous other branches broken in town.
Big limbs down everywhere. Casey's diesel pump blown over and laying on its side. A tree was laying on top of a car. Some crop damage also reported.
Branches and power lines down in the area.
Crop damage in Britt and street signs down in town.
Six to 8 inch diameter limbs down.
Power lines down in Carroll. Large branches down, causing damage to a house porch.
Power lines down.
One inch hail was reported along with crop damage.
A few three foot diameter trees were downed. A 30 foot long camper attached to a truck was blown over. Several crops damaged.
One and one half foot diameter trees down and corn flattened.
Nickle to quarter size hail and 50 MPH winds.
Many tree branches down in town, some blocking streets. Amstar sign just hanging to its base. Winds were estimated of 70 MPH.
Multiple four to six inch diameter branches down.
Tree branches blown down.
Branches broken by winds in the city park.
Winds of 60 to 65 MPH were estimated in Boxholm. Multiple three to four inch diameter tree limbs down. Several transformers blown.
Reported by the Earlham police department.
Lots of trees down, including one on fire. A few windows were also broken.
Tree limbs of three to four inches in diameter down.
Emergency Manager estimated winds of 60 MPH. Central Iowa Expo building was destroyed.
Sustained winds of 65 MPH measured with an anemometer. Penny size hail also reported.
Several five inch diameter tree limbs down throughout Callendar.
Corn bins were blown onto the road.
Power was knocked out in Maxwell.
Tree damage with a tree on a power line and on fire.
Winds estimated of 55 to 60 MPH.
A plane was flipped at the Ames Airport.
Large tree limb of about a foot in diameter was down on the ISU campus, along with several three to four inch diameter branches.
Two to three inch diameter trees down.
Three to four inch diameter tree down at the intersection of 8th and H. Crews working on it at the time. Other small branches were down and a trash can lid was blown off of a concrete bin. Five to six inch tree snapped at the East Park.
Six inch tree branch down in Roland with several other branches of three to six inch diameter downed.
Emergency Manager estimated winds of 60 MPH.
Sixty MPH winds along with pea size hail were reported. There was a secondary report of wind damage in the Gilbert area.
Power lines were down.
Power lines down in Colfax.
An IDOT wind sensor along the bridge recorded winds of 74 MPH. Winds possibly higher than adjacent areas due to sensor sighting.
A large tree snapped in half by high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385631, 385621, 385622, 385657, 385659, 385623, 385624, 385635, 385658, 385665, 385632, 385636, 385661, 385643, 385660, 385649, 385644, 385625, 385633, 385662, 385663, 402320, 385637, 402322, 385626, 385627, 385641, 385646, 385664, 385634, 385628, 385669, 385666, 385648, 385645, 385676, 385667, 385656, 385638, 385640, and more.